Month: April 2004

Dex sweats

I’m one of those people who sweats buckets when I’m taking dex. It’s amazing! I have to drink more than usual to stay hydrated. Does anyone else have this problem?

Web site

I’m looking for people to help me administer www.mmsupport.net . I try to keep up, adding news articles when find them, and getting permission from people whose stories are inspiring and informative to publish them there. I get behind though! If you’re interested in helping out, please let me know. You can leave a comment here or at that site. It would be nice to build a huge database of information for folks to search.

Dex and me

I’m on 40 mg of dex every Friday and 20 mg every Saturday now. I’m tolerating it alright, but I can’t say I like it. I really admire the people who took their dex pulses for months and never missed a day of work. There are some days when I’m so tired that I can’t even move off the couch! I have to say that I always force myself to take my dog for at least a mile walk. I’m working my way up to 2-3 miles a day (did 2 miles tonight!).

This is how dex affects me, and what I do to try to mitigate the side effects.

  • Dex raises my blood sugar. I have found that I can get some control over it by limiting my carb and sugar intake as much as possible. It means I eat some salad and mostly an Atkins diet for 2 days a week. I also have found that I can really zap high blood sugar with exercise. My blood glocose was 198 mg/dL after my mom’s birthday dinner tonight. I went for that 2 mile walk, and it was at 134 afterwards. On a normal non-dex day, it would read anywhere from the 70s to 120, depending on the time of day and when I last ate (and what).
  • I have some trouble sleeping. I take .5 mg of Xanax for that. I still tend to wake up too early. If I feel I need to, I take another Xanax tablet and try to go back to sleep.
  • For 2 days after I have taken dex, my knees feel like matchsticks — like they’re going to snap! It’s so strange! I make myself walk anyway.
  • Thanks to advice from Larry E., from the MM list, I have let my doctor know that I’d like to work with an endocrinologist to keep my hormones and blood sugar and other stuff straight :). I now have an appointment to see one.
  • Dex makes my heart go faster! I keep forgetting to tell my doctor about this, but I take Xanax, and that seems to help a bit.
  • Dex is causing my WBC to run high. This is a common side effect. There’s no infection. The white blood cells tend to be immature, so they’re not really doing anything. I’m going to have to check my facts on this though, so please don’t quote me.
  • I get a very red face on day two!
  • I tend to get some pretty bad indigestion and take 150 mg of ranitidine (rx strength) twice a day on dex days and sometimes the day after.
  • Dex, and probably the thalidomide I was on have caused amenorrhea. This is another reason I need to see the endo. It’s made my RBC and HCT much higher than it was before though! That’s a good thing.
  • Dex hasn’t really caused me to gain a whole lot of weight like it does some people. I did in the very beginning — 25 lbs! I haven’t lost it, but I haven’t gained any more. I am increasing my physical activity to try to get rid of that. I really don’t eat like a typical American, so I don’t have a lot of bad stuff. Probably just too many complex carbs.
  • The biggest complaint I have is the crash after and the speedy feeling during. I tend to have some sleeping problems on Wednesday night, but I need to learn to take a sleep aid early in the evening. I end up staying up until 2 or even 4 am, and then wake up at 7 am. Then I’m just wiped out all day!

That’s all I have to say about that. :)

Lab results

I have some of my lab results back. I have called a few times to have the nurse fax the entire report, but have had no response to my calls. Here’s what I got via email from my doctor:

The IgA was 952, IgG 354, and IgM 9

It appears that I am stable on the current dex regimen. Numbers are about the same as they were in January. I wonder if 4 day dex pulses for a month would get me lower?

Endocrinologist

I’m being sent to see an endocrinologist by Dr. O. LarryE., from the MM list has suggested all along that it’s a good idea to see one, epsecially when drugs like dex can mess with your blood sugar. Also, thalidomide & dex can cause amenorrhea, and that’ll disrupt hormones. Dr. O. agrees that it’s a good idea to work with an Endo.

I had my monthly appointment today, and will have to wait until tomorrow to find out the results from the labs. There wasn’t enough time today, because my appointment was the last one of the day. The only vaules that were back were CBCs, all of which were ok. The WBC and neuts were elevated, but that’s due to the steroids.

AFLAC claims

The claims people at AFLAC are being real jerks. I have the AFLAC Cancer policy, and for a year now, I have been struggling with them to pay my claims for dexamethasone as chemo. Their policy states that dex, when taken orally at 40mg, qualifies as chemo. However, they have been denying the claim all this time. They pay it as anti-nausea meds. I have spoken to them and written to them. My hem/onc has written to them. They have told me to change the way I submit the claims, and that would resolve the problem. Nothing has worked. I’m still getting the runaround! If you have the AFLAC Cancer policy, and you have successfully filed a claim for dexamethasone as chemo, please let me know. This is beginning to smell like fraud to me!

Web site

This is a web site we did for a local girl who has osteosarcoma. She is receiving hospice care at home now. Her weblog is updated by the family a few times a day. She would like for people to sign her guestbook.

Amber Ashworth